New Mexico, 2022

High Wind in New Mexico, January 1, 2022

January 1, 2022 · NWS MAF · 1 event in 1 county or zone

Deepening Southern Rockies trough caused westerly high winds across the Guadalupe, Delaware, and Davis Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Deepening Southern Rockies trough caused westerly high winds across the Guadalupe, Delaware, and Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 1, 4:51 AM MST, 6 hours 4 minutes earlier.

Area forecast discussion, Jan 1, 4:51 AM MST, 6 hours 4 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
551 AM CST Sat Jan 1 2022

...New AVIATION...

.AVIATION...
(12Z TAFS)
Issued at 542 AM CST Sat Jan 1 2022

VFR conditions are expected to prevail through the forecast
period. Winds will become elevated/gusty out of the W/SW areawide
this morning, with gusts to 35-45kt through the afternoon. Patchy
blowing dust may briefly reduce visibility, though uncertainty
regarding location precludes BLDU mention. A strong cold front
will arrive around 02/02Z-02/05Z at area terminals, accompanied by
a NW/N wind shift and continued gusts to around 20-30kt, with
winds diminishing toward the end of the period. While there may be
some SHRA this afternoon/evening at CNM/HOB, confidence is
currently too low to include mention.

&&

.SHORT TERM...
(Today through Sunday afternoon)
Issued at 341 AM CST Sat Jan 1 2022

As of 200 AM CST on January 1, Midland has recorded 0.07" of
rainfall, though activity is starting to wind down early this
morning. 0.04" fell prior to midnight, effectively ending Midland's
dry streak at 90 days, our third longest on record. Expect rainfall
to continue to diminish from west to east prior to daybreak, with
dry conditions expected for most through the day today. The main
story for today will be the windy to very windy conditions that will
start the new year, with High Wind Warnings in effect for the
Guadalupe, Delaware, and Davis Mountains, as well as the Eddy county
plains and eastern Culberson county, and Wind Advisories in place
across adjacent areas from the northwestern Permian Brain and Lea
county southward to the Davis Mountains Foothills, Marfa Plateau,
and Chinati Mountains through early this evening. These winds are
driven by a tightening pressure gradient and strong jet rounding the
base of an approaching trough that will swing north of the region
today, with wind gusts in excess of 80-85 mph possible across the
highest elevations of the Guadalupe Mountains. Westerly to
southwesterly winds and clearing skies will maintain above normal
temperatures today despite a Pacific front moving through the
region, with highs in the middle 50s and 60s for most, with lower
70s and even some 80s possible through portions of the Pecos and Rio
Grande Valleys. Despite rainfall received, there may still be some
patchy blowing dust this afternoon, so travelers should be prepared
not only for strong crosswinds on north-south oriented roadways, but
also for potential visibility reductions in blowing dust. There
could be some showers this afternoon across western areas ahead of
the aforementioned Pacific front, though any rainfall amounts would
generally remain light.

A big change will arrive this evening as a strong cold front sweeps
through the region on the heels of the departing trough. Currently
expect the front to move into northern Lea county and the far
northern Permian Basin early this evening, reaching I-20 prior to
midnight, and quickly progressing to the Rio Grande prior to
daybreak Sunday. This front will be accompanied by gusty northerly
winds for several hours, along with sharply colder temperatures for
early Sunday morning. While there may be some light precipitation
along the front this evening, it will remain focused across northern
areas, with only very light amounts expected. As temperatures drop
through the evening, some locations across Southeast New Mexico and
the far northern Permian Basin may briefly see a mix or change over
to snow, though the light precipitation and warm ground temperatures
would keep impacts and accumulation minimal, with precipitation
ending by around midnight, prior to the arrival of much colder air.
Most areas will see their high temperature for Sunday's calendar day
at midnight, with early morning lows expected to be in the teens and
20s for most of the region, with lower 30s confined to the Rio
Grande Valley. Wind chill values Sunday morning will be even colder,
in the single digits across much of the Permian Basin, the higher
terrain, and Southeast New Mexico, and teens and 20s elsewhere.
Northern Lea county may even see subzero windchill values for a
couple hours around daybreak. Temperatures will rebound somewhat
during the day Sunday, with afternoon temperatures in the 40s and
50s for most, about ten degrees below normal for early January.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 341 AM CST Sat Jan 1 2022

Beginning Sunday night, a pattern of zonal to northwest flow aloft
over West Texas and Southeast New Mexico will set in, and dominate
through the extended.  As a result, a rather benign forecast is in
store, punctuated by a couple of days of fire weather concerns.  See
Fire Weather discussion below for more details.

Sunday night, return flow will have resumed over the area, allowing
for a "warmer" night than 24 hours from now, and highs Sunday
afternoon will top out near normal.  Thicknesses increase Tuesday,
with afternoon temperatures soaring to well-above normal, providing
perhaps the warmest day this forecast and temperatures similar to
those of late.  A weak cold front will slide into the region Tuesday
night, shaving a couple of degrees off highs Wednesday afternoon.
Thursday morning, a stronger cold front is forecast to plow through
the area, resulting in the coldest day this forecast as temperatures
northeast struggle to get out of the 30s Thursday afternoon. Another
bitterly-cold night is on tap Thursday night, with below-normal
temperatures Friday afternoon.  NBM has had a good handle on this in
recent days, and we see no reason to deviate much in the long-
term.

&&

.FIRE WEATHER...
Issued at 341 AM CST Sat Jan 1 2022

A 100+kt jet at 500mb will round the base of the Four Corners trough
this afternoon, resulting in increasing and gusty 20ft winds over
most of West Texas and Southeast New Mexico.  RFTIs of 3-4 will
extend from the Southeast New Mexico plains down into the Big Bend.
ERCs have come down over the past week, but a good part of areas
south of I-10 are still in the 70th-90th percentile.  Biggest area
of concern today will be this area along and south of I-10, where
lowest RH is expected this afternoon.  Critical RH* is expected from
about Presidio to Sheffield, and although this is farther south than
the jet core, 20ft winds will still be high enough to be of concern.
The big limiting factor will be fuels.  Current fuels are normal to
above-normal moisture, and this area hasn't had a hard freeze yet.
All that said, we'll issue a RFD for near-critical fire wx
conditions today, with a generous area of coverage into where higher
winds are expected farther north.  Areas north of I-20 received a
decent amount of rainfall over the past 24 hours, and this will hold
critical fire wx at bay for at least a day or two.

The only other day of possible concern in the extended will be
Tuesday, when a trough moving through the area may increase 20ft
winds out west again, for another day of near-critical fire wx.

*NBM continues to exhibit anomalously-low dewpoints INVOF
 Balmorhea, and we've mitigated this by blending in CONSMOS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               64  20  47  23 /   0  10   0   0
Carlsbad                 60  19  50  20 /  20  10   0   0
Dryden                   77  32  53  28 /   0   0   0   0
Fort Stockton            70  25  48  27 /   0   0   0   0
Guadalupe Pass           47  20  42  28 /  20   0   0   0
Hobbs                    58  17  45  21 /   0  10   0   0
Marfa                    61  17  48  18 /   0   0   0   0
Midland Intl Airport     63  20  46  25 /   0   0   0   0
Odessa                   62  22  46  27 /   0   0   0   0
Wink                     65  21  47  19 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 11 AM this morning to 7 PM CST this
     evening for Eastern Culberson County.

     Wind Advisory from 11 AM this morning to 7 PM CST this evening
     for Andrews-Chinati Mountains-Davis Mountains Foothills-
     Gaines-Loving-Marfa Plateau-Reeves County Plains-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

     High Wind Warning until midnight CST /11 PM MST/ tonight for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     High Wind Warning until 7 PM CST this evening for Davis
     Mountains.

NM...High Wind Warning from 10 AM this morning to 6 PM MST this
     evening for Eddy County Plains.

     Wind Advisory from 10 AM this morning to 6 PM MST this evening
     for Central Lea County-Northern Lea County-Southern Lea
     County.

     High Wind Warning until 11 PM MST this evening for Guadalupe
     Mountains of Eddy County.

&&

SHORT TERM...84
LONG TERM....44
AVIATION...84
Hazardous weather outlook, Jan 1, 3:25 AM MST, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
425 AM CST Sat Jan 1 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-021030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
425 AM CST Sat Jan 1 2022 /325 AM MST Sat Jan 1 2022/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect through this evening for the
Guadalupe and Delaware Mountains.

A High Wind Warning is in effect today for the Eddy County Plains,
eastern Culberson County, and the Davis Mountains above 6000 ft.

A Wind Advisory is in effect from late this morning through this
afternoon for Lea County, Gaines, Andrews, Loving, Ward, and Winkler
Counties, Van Horn and the Highway 54 Corridor, Reeves County
Plains, Davis Mountain Foothills, Marfa Plateau, and Chinati
Mountains.

Near-critical fire weather conditions are expected for most of West
Texas along and west of the Pecos.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Elevated fire weather conditions will be possible Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
January 1, 10:55 AM MST to 5:15 PM MST
Where
Eddy County Plains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005252.